Guillain-Barré syndrome following H1N1 immunization in a pediatric patient.
Ann Pharmacother. 2010 Jul-Aug;44(7-8):1330-3. Epub 2010 May 18. PMID: 20484170
Pharmacy Department, Centre Hospitalier Sainte Justine, Montréal, Québec, Canada.
OBJECTIVE: To report a case of Guillain-Barré syndrome (GBS) following a dose of influenza A (H1N1) vaccine (Arepanrix).
CASE SUMMARY: An 11-year-old boy was admitted to the hospital after presenting with facial diplegia; abdominal, forehead, and thigh pain; and acute cervical pain. He had received the Arepanrix H1N1 subcutaneous vaccine 13 days before symptom onset. The neurologic examination also revealed a symmetric bilateral paralysis of the VIIth cranial nerve and intense pain, proximal weakness of the shoulder girdles and pelvis, and preserved deep tendon reflexes. Cerebrospinal fluid analysis revealed an albuminocytologic dissociation. Therefore, a diagnosis of atypical GBS following vaccination against HINI influenza was made.
DISCUSSION: Based on the clinical evaluation, laboratory test results, neurologic features, and the exclusion of alternative diagnoses, the Naranjo probability scale revealed a probable relationship between the clinical manifestations of GBS and the vaccine against influenza A (H1N1) received by the patient. This is the first published case for the 2009 influenza pandemic in children.
CONCLUSIONS: While recent studies have found inconclusive results on the association between influenza vaccine and GBS, all suspected cases should be published for further evaluation.